Advertisement

 

 

An Unusual Cause of Fever in a Patient with Total Hip Replacement.

Author Information (click to view)

Vaishya R, Agarwal AK, Vijay V,


Vaishya R, Agarwal AK, Vijay V, (click to view)

Vaishya R, Agarwal AK, Vijay V,

Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

Curēus 2016 02 148(2) e496 doi 10.7759/cureus.496

Abstract

Pyrexia of unknown origin (PUO) in a patient with acquired immunodeficiency syndrome (AIDS) is a challenging clinical problem despite recent advances in the diagnostic modalities. The diagnosis of the cause of fever is especially difficult in the postoperative period as the focus remains on the operative site. We present an unusual cause of PUO in a patient with advanced HIV disease during an immediate postoperative period following total hip arthroplasty (THA) for osteoarthritis (OA) of the left hip. The fever started on the eighth postoperative day, and after an extensive workup to rule out infection it was found that the patient was allergic to sulfa drugs. The fever subsided after discontinuation of trimethoprim/sulfamethoxazole. Fever in an immunocompromised patient should not be attributed only to infection. A high index of suspicion along with careful history making is required to diagnose drug fever. An early diagnosis of drug fever can reduce hospital stay and the costs of investigations and treatment.

Submit a Comment

Your email address will not be published. Required fields are marked *

1 × 4 =

[ HIDE/SHOW ]